September 05, 2012

Q&A: Cardiovascular Complications of Cytotoxic Drugs: Supraventricular Tachyarrhythmias

The survival rate of cancer patients has greatly increased over the last 20 years. However, to achieve this result, a considerable price has been paid in terms of the side effects associated with the intensive anticancer treatment.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the Cardiovascular Disease article more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Cardiac side effects of cytotoxics
MCQ exam: clinical scenario
MCQ exam: answer
MCQ exam: explanation

Cardiac side effects of cytotoxics

Many side-effects of cytotoxic drugs often do not occur at the time of administration, but days or weeks later. It is therefore important that patients and healthcare professionals can identify symptoms that cause concern and can contact an expert for advice. Toxicities should be accurately recorded using a recognised scoring system such as the Common Toxicity Criteria for Adverse Events (CTCAE) developed by the National Cancer Institute.

There are 2 types of cardiac toxicities, type I which is more serious and result in permanent damage to the myocardium and type II which is usually reversible. Chemotherapies varies in their incidence of inducing cardiomyopathy, and the onset which may occur acutely (during or shortly after treatment), sub-acutely (within days or weeks after completion of chemotherapy) or chronically (weeks to months after drug administration).

Cardiac events associated with chemotherapy may consist of mild blood pressure changes, thrombosis, Electrocardiographic (ECG) changes, arrhythmias, myocarditis, pericarditis, myocardial infarction, cardiomyopathy, cardiac failure (left ventricular failure), and congestive heart failure (CHF). The risk for such effects depends upon: cumulative dose, rate of drug administration, mediastinal radiation, advanced age, younger age, female gender, pre-existing heart disease and hypertension.

MCQ exam: clinical scenario

Cardiac abnormalities are a known side effect of several cytotoxic drugs.

Which of the following cytotoxic drugs is most likely to lead to supraventricular tachyarrhythmias?

a) Doxorubicin
b) 5-fluorouracil
c) Taxoids
d) Cyclopentenyl cytosine
e) Trastuzumab

MCQ questions & answers on medicalnotes.info

MCQ exam: answer

The correct answer is A.
Doxorubicin is associated with supraventricular tachyarrhythmias.

MCQ exam: explanation

Doxorubicin is indicated in the treatment of acute leukaemias, Hodgkin's lymphoma, non-Hodgkin's lymphoma, some solid tumours including breast cancer, and advanced soft-tissue sarcoma.

Doxorubicin may cause acute effects (within hours) including supraventricular tachyarrhythmias, ECG changes, atrial and ventricular ectopy, and, rarely, fatal ventricular dysrhythmia.

Reference(s)
1). BNF: Cytotoxic drugs. Available online: https://bnf.nice.org.uk/treatment-summary/cytotoxic-drugs.html
2). Douraid K. Shakira and Kakil I Rasul: Chemotherapy Induced Cardiomyopathy: Pathogenesis, Monitoring and Management. J Clin Med Res. 2009 Apr; 1(1): 8–12. doi: 10.4021/jocmr2009.02.1225. PMCID: PMC3318862. PMID: 22505958

No comments:

Post a comment

Got something to say? We appreciate your comments: